Kentucky, 2016

Flash Flood in Kentucky, February 3, 2016

February 3, 2016 · NWS JKL · 1 event in 1 county or zone

A line of thunderstorms producing heavy rain moved through eastern Kentucky during the overnight period from February 2nd into the 3rd. Localized flash flooding was reported early on the morning of the 3rd near Salyersville as heavy rain slowly propagated east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A line of thunderstorms producing heavy rain moved through eastern Kentucky during the overnight period from February 2nd into the 3rd. Localized flash flooding was reported early on the morning of the 3rd near Salyersville as heavy rain slowly propagated east. Rainfall amounts of 1.5 to 2 inches were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 3, 5:00 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 3, 5:00 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
500 AM EST WED FEB 3 2016

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 323 AM EST WED FEB 3 2016

A COLD FRONT IS CURRENTLY MAKING ITS WAY ACROSS KY...AND IS STARTING
TO PUSH INTO THE NORTHERN AND WESTERN PORTION OF THE CWA AS OF 8Z.
WPC THEN SHOWS THE COLD FRONT MAKING IT TO THE FAR SOUTHEAST PORTION
OF THE STATE BY 12Z TODAY...AND EXITING JUST BEFORE 15Z. WHILE RAIN
IS OVERSPREADING MUCH OF THE CWA AT THIS POINT...HEAVIEST SWATH OF
RAIN AND GUSTY WINDS REMAINS JUST ALONG THE COLD FRONT...ALSO
STARTING TO IMPACT OUR FAR NORTHERN AND FAR WESTERN CWA. LATEST
NAM12 SOUNDINGS STILL SHOW STRONG WIND SHEER ACROSS THE REGION
...HOWEVER INSTABILITY IS VERY MUCH LACKING. AND EVEN WITH STRONG
WIND SHEER...HIGHEST FORECASTED WINDS AND ANY DAMAGING WIND GUSTS
HAVE NOT MATERIALIZED...EVEN ACROSS THE WESTERN PORTION OF THE
STATE. MESONET IS CURRENTLY SHOWING HIGHEST WIND GUSTS ALONG THE
FRONT RANGING FROM AROUND 20MPH TO 30MPH...SO EXPECT SIMILAR WINDS
ACROSS THE CWA OVER THE NEXT FEW HOURS AS THE FRONT MOVES THROUGH.
IN FACT...LMK HAS ALREADY CANNED THEIR WIND ADVISORY. WOULDN/T BE
SURPRISED IF WE WILL BE ABLE TO CANCEL OURS BEFORE THE END OF THE
SHIFT AS WELL.

AS FAR AS QPF...STILL LOOKING AT LEAST AN INCH OF RAIN OVER A 6 HOUR
PERIOD AS THE HEAVIEST RAINS ALONG THE FRONTAL ZONE MOVE INTO THE
CWA...ESPECIALLY ACROSS THE WESTERN CWA. SO FAR THE MESONET IS
SHOWING ANYWHERE BETWEEN A HALF OF AN INCH TO JUST OVER AN INCH
SINCE MIDNIGHT WHERE THE HEAVIEST RAINS MOVED THROUGH. THIS MAY LEAD
TO SOME URBAN AND SMALL STREAM CONCERNS...BUT OVERALL EXPECT BASINS
TO BE ABLE TO HANDLE THIS AMOUNT OF RAIN WITHOUT MUCH FLASH FLOODING
CONCERNS. WILL CONTINUE TO CLOSELY MONITOR THIS THROUGHOUT THE
MORNING HOWEVER IN CASE ANY PROBLEMS TO ARISE.

ONCE THE COLD FRONT PASSES OVER...WINDS WILL BEGIN SHIFTING TO THE
SW AND THEN EVENTUALLY WESTERLY THROUGH THE MORNING. THIS WILL ALLOW
MUCH DRIER AIR TO BE PULLED INTO THE REGION...THOUGH ALSO MUCH
COOLER. DRIER AIR WILL CUT OFF MOISTURE AND WILL BRING AN END TO THE
RAINS WITHIN A COUPLE HOURS OF THE ACTUAL FRONTAL PASSAGE MOVING
THROUGH...AS CAN BE SEEN BY CURRENT RADAR TRENDS...WITH A DEFINED
EDGE TO THE PRECIP NOW MAKING IT INTO SOUTH CENTRAL KY. DRIER AIR
WILL ALSO ALLOW SKIES TO CLEAR THROUGH MUCH OF AFTERNOON AS WELL.
OVERALL...STRONG LLVL WINDS WILL BE IN A DIMINISHING STATE BEHIND
THE COLD FRONTAL PASSAGE...HOWEVER STRONG PRESSURE GRADIENTS WILL
REMAIN ALOFT...KEEPING WINDS STRONG IN THE MID AND UPPER LEVELS.
WITH THE DRIER AIRMASS TAKING HOLD...GENERAL LLVL WINDS WILL
LIGHTEN...BUT COULDN/T RULE OUT A FEW HIGHER GUSTS MIXING DOWN
DURING THE AFTERNOON FROM THE MID LEVELS...GENERALLY LESS THAN 30KTS.

THOUGH HIGH PRESSURE SHOULD REMAIN IN CONTROL THROUGH THE REMAINDER
OF THE SHORT TERM PERIOD...DID NOTICE LATEST NAM12 SOUNDINGS SHOWING
SOME LLVL MOISTURE BECOMING TRAPPED ACROSS THE AREA LATE TONIGHT AND
INTO THE MORNING. STRONG UPPER LEVEL TROUGHING OVERHEAD WILL
CONTINUE TO PULL IN COOLER AIR FROM CANADA...CAUSING OVERNIGHT TEMPS
TO FALL BELOW FREEZING /QUITE AN IMPRESSIVE DIURNAL DROP FROM THE
WARM DAYTIME HIGHS TODAY/. ENOUGH OF A LAYER OF MOISTURE MAY FORM
IN SUBFREEZING TEMPS THAT SOME SPRINKLES TURNED SNOW FLURRIES
CANNOT BE RULED OUT ACROSS PORTIONS OF THE CWA GENERALLY BETWEEN
9Z AND 15Z THURSDAY. THIS SHOULD CAUSE LITTLE IF ANY IMPACTS.

WHILE TEMPERATURES WILL LIKELY STILL BE ABLE TO MAKE IT INTO THE
UPPER 50S AND LOW 60S DURING THE AFTERNOON TODAY...BY
TOMORROW...COLDER AIRMASS WILL CONTINUE TO TAKE HOLD OF THE
REGION...WITH MOST LOCATIONS STRUGGLING TO REACH 40 DEGREES. MANY
LOCATIONS WILL SEE CLOSE TO A 20 DEGREE CHANGE IN TEMPS FROM TODAY
THROUGH TOMORROW.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 500 AM EST WED FEB 3 2016

THE MODELS ARE IN MUCH BETTER AGREEMENT ALOFT THROUGH THE BULK OF
THE EXTENDED TONIGHT COMPARED TO LAST NIGHT. THEY ALL STILL SHIFT
THE CURRENT INBOUND TROUGH EAST FROM THE OHIO VALLEY INTO FRIDAY
WITH A PERIOD OF BRIEF RIDGING TO FOLLOW INTO SATURDAY. THEY ARE
NOW BETTER ALIGNED WITH THE SOUTHERN STREAM TROUGH THAT WILL MOVE
THROUGH THE DEEP SOUTH AND ALONG THE GULF COAST DURING THE HEART
OF THE WEEKEND. WITH THIS FEATURE...THE GFS IS STILL SLIGHTLY
DEEPER AND FASTER THAN THE CANADIAN AND ECMWF MODELS. THE SYSTEM
IS ALSO MOSTLY SEPARATED FROM THE NORTHERN STREAM IN ALL MODELS.
THIS WAVE GOES BY TO THE SOUTH OF KENTUCKY AND DEEPENS IN THE GFS
AND ECMWF AS IT REACHES THE SOUTHEAST COAST BY SUNDAY MORNING.
MEANWHILE...A DEEPER TROUGH WILL DIVE INTO THE SOUTHERN PLAINS
AND MID MISSISSIPPI VALLEY...CARVING OUT A NEARLY CLOSED LOW JUST
TO OUR WEST BY MONDAY MORNING. WITH PRETTY GOOD MODEL AGREEMENT
THIS DEVELOPMENT THEN ROLLS INTO THE OHIO VALLEY LATER MONDAY
CRASHING OUR HEIGHTS AND POTENTIALLY SETTING UP AS A VERY DEEP
UPPER LEVEL LOW ABOVE KENTUCKY THROUGH TUESDAY. THE BETTER MODEL
AGREEMENT WILL HELP TO SLOWLY BUILD SOME CONFIDENCE IN THIS MORE
SIGNIFICANT EVOLUTION AS WELL AS A BLENDED MODEL SOLUTION.

SENSIBLE WEATHER WILL FEATURE A MODERATING AREA OF HIGH PRESSURE
HELPING TO DRY OUT THE AREA INTO THE WEEKEND. SEASONABLE
TEMPERATURES WILL CONTINUE THROUGH SUNDAY AS A WEAK WEATHER MAKER
PASSES TO OUR SOUTH AND OUR NEXT ONE STARTS TO CONSOLIDATE OVER
THE UPPER MIDWEST. THINGS WILL START TO GET INTERESTING ON MONDAY
AND INTO MONDAY NIGHT AS THE NORTHWEST SYSTEM STARTS TO DEEPEN AND
SPREAD INTO THE OHIO VALLEY. GIVEN THE STRENGTH OF THE UPPER
LEVELS WOULD EXPECT TO SEE THIS COOL THE COLUMN OVER KENTUCKY AND
CHANGE ANY LIGHT PCPN OVER TO SNOW BY TUESDAY MORNING. UNDER THIS
SCENARIO...BASED ON A COMBINATION OF THE GFS AND ECMWF...WE WOULD
SEE SNOW SHOWERS CONTINUE TO BE IN THE AREA THROUGH TUESDAY.
CURRENTLY NEITHER MODEL SOLUTION LOOKS ALL TOO REALISTIC AS ANY
SFC DEVELOPMENT WOULD TEND TO FAVOR A JUMP TO THE COAST OR JUST
SPINNING OVER THE OHIO VALLEY...AND THE MODELS APPEAR TO BE
SPLITTING THE DIFFERENCE. LOOK FOR FURTHER REFINEMENT AND
DEFINITION FOR THIS SYSTEM FROM THE MODELS WITH TIME. FOR NOW...
WILL PUSH MID RANGE CHANCES FOR SNOW SHOWERS MONDAY NIGHT AND
TUESDAY WHILE ALSO INTRODUCING THE SYSTEM IN THE HWO AS ONE THAT
HAS POTENTIAL TO BRING ACCUMULATING SNOW TO AT LEAST PARTS OF THE
AREA.

ADJUSTED THE GRIDS FROM THE CR INIT MAINLY TO ACCOUNT FOR SMALL TO
MODERATE RIDGE TO VALLEY TEMPERATURE DIFFERENCES FOR LOW
TEMPERATURES INTO THE WEEKEND. ALSO TWEAKED THE POP GRIDS LATER
IN THE PERIOD TO REFLECT SLOWLY GROWING CONFIDENCE IN A COMPLEX
WINTRY FORECAST FOR EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 110 AM EST WED FEB 3 2016

MODERATE TO HEAVY RAIN IS CONTINUING TO MOVE INTO EASTERN KY AS OF
6Z...AND SHOULD SPREAD ACROSS TAF SITES OVER THE NEXT COUPLE OF
HOURS. S WINDS WILL REMAIN GUSTY THROUGHOUT THE NIGHT...PEAKING
AS SOME OF THESE HEAVIER SHOWERS MOVE IN ALONG THE ACTUAL COLD
FRONTAL PASSAGE. EVEN STILL...RAIN IS OVERALL CAUSING LESS IMPACTS
THAN ORIGINALLY EXPECTED...SO WAS ABLE TO RAISE VIS AND CIGS TO
GENERALLY MVFR CONDITIONS THROUGH MUCH OF THE NIGHT AND INTO THE
MORNING HOURS. THERE COULD BE SHORT PERIODS OF TIME...ESPECIALLY
DURING SOME OF THE HEAVIEST SHOWERS LATE TONIGHT...WHERE VIS AND
CIGS COULD BOTH DROP DOWN A BIT LOWER...BUT SHOULD NOT BE
SUSTAINED. BY THIS AFTERNOON /BETWEEN 15 AND 20Z/...TAF SITES
WILL SEE THE BACK EDGE OF THE COLD FRONT MOVE ACROSS FROM WEST TO
EAST. WINDS WILL BECOME MORE WRLY AND ANY REMAINING PRECIP WILL
BEGIN TAPERING OFF AS DRIER AIR PULLS INTO THE REGION. THERE
REMAINS ENOUGH PRESSURE GRADIENT...HOWEVER...THAT SOME AFTERNOON
GUSTS TO AROUND 20KTS ARE STILL POSSIBLE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 AM EST THIS MORNING FOR KYZ044-050>052-
058>060-068-069-079-083.

WIND ADVISORY UNTIL 10 AM EST THIS MORNING FOR KYZ080-084>088-
104-106>120.

&&

SHORT TERM...JMW
LONG TERM...GREIF
AVIATION...JMW
Hazardous weather outlook, Feb 3, 4:29 AM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
429 AM EST WED FEB 3 2016

KYZ044-050>052-058>060-068-069-079-083-041230-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-WAYNE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...
MONTICELLO
429 AM EST WED FEB 3 2016

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD SHOWERS WILL CONTINUE THROUGH THIS MORNING. LOCALLY
HEAVY RAINFALL FROM THESE SHOWERS COULD CAUSE SOME CREEKS AND
STREAMS TO REACH OR EXCEED BANKFULL. GUSTY WINDS UP TO 30 MPH
WILL ALSO OCCUR IN THE HEAVIEST SHOWERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PORTIONS OF THE MAIN STEM OF THE KENTUCKY RIVER AND RED RIVER BASIN
ARE EXPECTED TO RUN HIGH THROUGH THURSDAY OR FRIDAY.

WE ARE NOW TRACKING WEATHER SYSTEM WITH A POTENTIAL TO BRING SOME
ACCUMULATING SNOW MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF FLOODING THIS
MORNING.

KYZ080-084>088-104-106>120-041230-
LAUREL-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-
WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-
LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...LONDON...STEARNS...WHITLEY CITY...
CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...
CUMBERLAND...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...
BEATTYVILLE...JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...
COAL RUN...ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
429 AM EST WED FEB 3 2016

...WIND ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD SHOWERS WILL CONTINUE THROUGH THIS MORNING. LOCALLY
HEAVY RAINFALL FROM THESE SHOWERS COULD CAUSE SOME CREEKS AND
STREAMS TO REACH OR EXCEED BANKFULL.

IN ADDITION...GUSTY WINDS UP TO 30 MPH WILL ALSO OCCUR IN THE
HEAVIEST SHOWERS. LOCATIONS NEAR THE VIRGINIA BORDER AT
ELEVATIONS ABOVE 2500 FEET COULD EXPERIENCE GUSTS AS HIGH AS 40
TO 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PORTIONS OF THE MAIN STEM OF THE KENTUCKY RIVER AND RED RIVER
BASIN ARE EXPECTED TO RUN HIGH THROUGH THURSDAY OR FRIDAY.

WE ARE NOW TRACKING WEATHER SYSTEM WITH A POTENTIAL TO BRING SOME
ACCUMULATING SNOW MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF FLOODING THIS
MORNING.

JMW/GREIF

In the hours before

Special weather statement, Feb 3, 2:46 AM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
246 AM EST WED FEB 3 2016

KYZ044-050>052-058>060-030845-
ROWAN-MONTGOMERY-BATH-ESTILL-MENIFEE-FLEMING-POWELL-
246 AM EST WED FEB 3 2016

...A LINE OF STRONG SHOWERS WILL AFFECT ROWAN...MONTGOMERY...BATH...
ESTILL...MENIFEE...FLEMING...POWELL...

AT 245 AM EST...A LINE OF STRONG SHOWERS WAS ALONG A LINE EXTENDING
FROM 9 MILES WEST OF FAIRVIEW TO 8 MILES SOUTHEAST OF VETERANS PARK
TO NEAR LANCASTER...AND MOVING NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
MOUNT STERLING...MOREHEAD...STANTON...IRVINE...FLEMINGSBURG...
OWINGSVILLE...FRENCHBURG...MARSHALL...JEFFERSONVILLE...CAMARGO...CLAY
CITY...WELLINGTON...SHARPSBURG...SALT LICK...CAMPSITES IN THE INDIAN
CREEK AREA OF THE DANIEL BOONE NATIONAL FOREST...FAIRVIEW...GRANGE
CITY...VAUGHNS MILL...ELIZAVILLE AND PECKS RIDGE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 BERT T. COMBS MOUNTAIN PARKWAY BETWEEN MILE MARKERS 13 AND 35.
 INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS 105 AND 148.

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE SHOWERS...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3852 8363 3843 8358 3838 8345 3840 8341
      3830 8333 3784 8353 3766 8411 3782 8410
      3781 8412 3782 8411 3785 8406 3783 8400
      3787 8403 3787 8402 3793 8397 3812 8408
      3832 8384 3845 8398 3849 8393 3846 8385
TIME...MOT...LOC 0745Z 244DEG 45KT 3847 8410 3790 8436 3760 8449

GREIF
Special weather statement, Feb 3, 3:33 AM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
333 AM EST WED FEB 3 2016

KYZ044-051-052-059-060-104-106-108-030930-
ROWAN-ELLIOTT-WOLFE-BATH-MENIFEE-FLEMING-MORGAN-POWELL-
333 AM EST WED FEB 3 2016

...A LINE OF STRONG SHOWERS WILL AFFECT ROWAN...ELLIOTT...WOLFE...
BATH...MENIFEE...FLEMING...MORGAN...POWELL...

AT 333 AM EST...A LINE OF STRONG SHOWERS WAS ALONG A LINE EXTENDING
FROM 8 MILES WEST OF CAMP DIX TO CEDAR GROVES TO STATION CAMP...AND
MOVING NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
MOREHEAD...WEST LIBERTY...STANTON...SANDY HOOK...FRENCHBURG...
CAMPTON...HENRY...LEWIS...WELLINGTON...SALT LICK...CAMPSITES IN THE
INDIAN CREEK AREA OF THE DANIEL BOONE NATIONAL FOREST...GORDON
FORD...WHITE OAK...STOLL...KOOMER RIDGE CAMPGROUND...BRUIN...
ROGERS...LENOX...BLAZE AND VALE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 BERT T. COMBS MOUNTAIN PARKWAY BETWEEN MILE MARKERS 23 AND 48.
 INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS 128 AND 148.

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE SHOWERS...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3839 8340 3819 8327 3827 8317 3821 8301
      3817 8292 3811 8289 3800 8302 3795 8299
      3787 8305 3790 8313 3786 8311 3783 8317
      3769 8364 3776 8378 3776 8391 3790 8382
      3792 8377 3796 8377 3840 8348
TIME...MOT...LOC 0833Z 245DEG 44KT 3846 8342 3796 8375 3763 8400

GREIF

The radar

The Jackson,KY radar (KJKL), 27 km away, was scanning. The volume nearest the first event began at 11:06 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Magoffin

When
February 3, 6:05 AM EST to 7:30 AM EST
Where
Magoffin County, 0.99 mi WNW of Salyersville to 1.3 mi WNW of Salyersville
Cause
Heavy Rain
Reported by
Public
Coordinates
37.756, -83.087

A citizen reported flash flooding along Highway 30 in Salyersville as up to 2 inches of rain fell this morning.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614625.